Kentucky, 2019

Wildfire in Kentucky, September 30, 2019

September 30, 2019 · NWS JKL · 1 event in 1 county or zone

A wildfire at Sky Bridge in the Red River Gorge forced the closure of the area as record warmth and dryness primed fuels for burning. The initial source of ignition was an abandoned campfire that was not extinguished fully.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A wildfire at Sky Bridge in the Red River Gorge forced the closure of the area as record warmth and dryness primed fuels for burning. The initial source of ignition was an abandoned campfire that was not extinguished fully.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 30, 3:07 PM EST, 53 minutes earlier.

Area forecast discussion, Sep 30, 3:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
407 PM EDT Mon Sep 30 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 407 PM EDT MON SEP 30 2019

The afternoon surface analysis shows high pressure is centered
off to the south. We have been of the periphery of an upper level
closed high and sort of in the ring of fire region so to speak.
This has resulted in a few more showers and thunderstorms this
afternoon, but the coverage has been mostly isolated to widely
scattered. These showers and storms will decrease through the
evening and clearing skies will be the story going into the night.
This will lead low temperatures into the lower to mid 60s in the
valleys and mid to upper 60s on the ridges. Another hot day is on
tap for Tuesday as upper level ridging and surface high pressure
remain in control. There could be a few isolated showers or
thunderstorms during the afternoon, but overall coverage is not
expected to be quite as high as today. For more climate record
information see the climate section below.

.LONG TERM...(Wednesday through Monday)
Issued at 407 PM EDT MON SEP 30 2019

The period will begin with upper level ridging remaining in
control just off to the south. This will lead to continued heat
through Thursday, with record highs possible both Wednesday and
Thursday. See the climate section below for more information on
climate records. This stout ridging will begin to break down
Thursday, as the pattern becomes locally zonal across the Ohio
Valley. A strong cold front will sweep east and bring much cooler
weather in the wake By Friday. This front will be dry however as
it does so, and therefore this will not do much for our drought
conditions. The good news mentioned before is the big temperatures
swing much closer to normal by Friday, with afternoon high
temperatures in the low to mid 70s. That said the morning lows
will be quite noticeable on Saturday, as the valleys are set to
see morning low temperatures in the low to mid 40s.

We will see quiet weather much of the weekend before chances of
showers and thunderstorms begin making it back into the forecast
by Sunday. The models are showing a higher amplitude trough
moving out of the plains by the first part of next week. The
question remains on the timing for this system particularly as the
ECMWF wants to cutoff this upper level trough eventually. This
system should lead to more precipitation chances across the Ohio
Valley as we move into the first part of next week. The 6-10 day
outlooks from the CPC also reflect the idea of better chances of
precipitation are coming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 122 PM EDT MON SEP 30 2019

High pressure continues to keep the area under mostly VFR
conditions through the TAF cycle. There are isolated showers
mainly across the far southeast this afternoon, but given the
isolated nature will not include in the TAFs. There is more mainly
river valley fog possible late tonight into Tuesday morning, but
again this should not affect the TAF sites. The winds will remain
light out of the west through the period.

&&

.CLIMATE...
Issued at 407 PM EDT MON SEP 30 2019

Record setting temperatures remain the story going into the month
of October. Here are the record highs for the upcoming days that
could be tied or broken.

High Temperature Records (Jackson)

Day                Record

Tuesday (10/1)    85 (1994)
Wednesday (10/2)  85 (2005)
Thursday (10/3)   86 (2005)

High Temperature Records (London)

Day                Record

Tuesday (10/1)    87 (1956)
Wednesday (10/2)  85 (2005/2007/2014)
Thursday (10/3)   87 (2005)

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...DJ
AVIATION...DJ
CLIMATE...DJ
Hazardous weather outlook, Sep 30, 3:28 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
428 PM EDT Mon Sep 30 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
428 PM EDT Mon Sep 30 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late Afternoon into Tonight.

Isolated thunderstorm possible mainly across the Cumberland
Valley through sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wolfe

When
September 30, 4:00 PM EST to 11:59 PM EST
Where
Wolfe forecast zone
Reported by
Broadcast Media
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849883.